On the regularity conjecture for the cohomology of finite groups

Research output: Contribution to journalArticle

5 Citations (Scopus)
15 Downloads (Pure)


Let K be a field of characteristic p and let G be a finite group of order divisible by p. The regularity conjecture states that the Castelnuovo-Mumford regularity of the cohomology ring H* (G, K) is always equal to 0. We prove that if the regularity conjecture holds for a finite group H, then it holds for the wreath product H similar to Z/p. As a corollary, we prove the regularity conjecture for the symmetric groups Sigma(n). The significance of this is that it is the first set of examples for which the regularity conjecture has been checked, where the difference between the Krull dimension and the depth of the cohomology ring is large. If this difference is at most 2, the regularity conjecture is already known to hold by previous work.

For more general wreath products, we have not managed to prove the regularity conjecture. Instead we prove a weaker statement: namely, that the dimensions of the cohomology groups are polynomial on residue classes (PORC) in the sense of Higman.

Original languageEnglish
Pages (from-to)273-284
Number of pages12
JournalProceedings of the Edinburgh Mathematical Society
Issue number2
Publication statusPublished - 2008


  • cohomology of groups
  • local cohomology
  • Castelnuovo-Mumford regularity
  • wreath product
  • spctrum
  • ring


Dive into the research topics of 'On the regularity conjecture for the cohomology of finite groups'. Together they form a unique fingerprint.

Cite this